North Carolina, 2010

Wildfire in North Carolina, March 23, 2010

March 23, 2010 · NWS RAH · 1 event in 1 county or zone

Dry conditions along with above normal temperatures during the week preceding the fire likely contributed to a decrease in fuel moisture and an increased potential for fires. Strong gusty westerly winds developed during the afternoon and in advance of a surface|trough.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Dry conditions along with above normal temperatures during the week preceding the fire likely contributed to a decrease in fuel moisture and an increased potential for fires. Strong gusty westerly winds developed during the afternoon and in advance of a surface|trough. these gusty winds and the close proximity of the homes were factors in the rapid spread of the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 23, 2:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 23, 2:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT TUE MAR 23 2010

.SYNOPSIS...
MILD HIGH PRESSURE WILL BUILD ACROSS THE SOUTHEAST US THROUGH
WEDNESDAY... AND LINGER THROUGH THURSDAY. A STORM SYSTEM WILL CROSS
THE REGION THURSDAY NIGHT THROUGH FRIDAY... FOLLOWED BY MUCH COOLER
HIGH PRESSURE EXPECTED TO BUILD INTO THE REGION FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM TUESDAY...

CLEAR AND SEASONABLE TONIGHT. AFTERNOON STRATOCUMULUS OVER THE
NORTHERN HALF OF THE CWA WILL DISSIPATE WITH THE ONSET OF NOCTURNAL
COOLING LATER THIS AFTERNOON AND EVENING. THE PRESSURE GRADIENT
BEHIND THE DEPARTING CYCLONE INVOF THE NORTHERN MID ATLANTIC COAST
SHOULD MAINTAIN A LIGHT WESTERLY BREEZE OVER THE NORTHEAST PIEDMONT
AND NORTHERN COASTAL PLAIN FOR MOST-ALL OF THE NIGHT... WHILE AREAS
TO THE SOUTH AND WEST ARE APT TO GO CALM... AS THE GRADIENT
DIMINISHES FROM SOUTHWEST TO NORTHEAST. ACCORDINGLY EXPECT
TEMPERATURES WEDNESDAY MORNING WITHIN A FEW DEGREES OF 40... COOLEST
WEST AND SOUTHWEST.

WEDNESDAY AND WEDNESDAY NIGHT: MODERATING TEMPERATURES AND DRY.
HEIGHTS ALOFT CONTINUE TO RISE OVER THE REGION... BETWEEN THE
MID-UPPER LOW DEPARTING TO THE NORTHEAST AND ANOTHER AMALGAMATION OF
TROUGHS ALOFT FROM THE FRONT RANGE OF THE ROCKIES TO THE CENTRAL
PLAINS. 1020 MB HIGH PRESSURE AT THE SURFACE (CENTERED OVER THE GOM
THIS AFTERNOON) WILL IN TURN BUILD NORTHEASTWARD ALONG THE SOUTHEAST
STATES. FORECAST LOW LEVEL THICKNESSES RETURN TO THE 1360S...
HERALDING A RETURN TO 70 TO 75 DEGREE WARMTH... UNDER OCCASIONAL
PASSING CIRRUS IN WESTERLY FLOW ALOFT. LOWS SHOULD FALL INTO THE
LOWER TO MIDDLE 40S WITH A CALM OR VERY LIGHT AND VARIABLE WIND.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 300 PM TUESDAY...

THURSDAY:
TWO DISTINCT SHORTWAVES...ONE CURRENTLY OVER NORTHEAST UTAH AND THE
OTHER OVER BAJA CALIFORNIA...ARE EXPECTED TO PHASE INTO ONE DISTINCT
UPPER LOW OVER NEW MEXICO TONIGHT...MOVING EAST INTO THE LOWER
MIDWEST WED/WED NIGHT...AND INTO THE WESTERN TN/OH VALLEYS BY 00Z
FRIDAY. AHEAD OF THIS UPPER LOW...AN UPPER LEVEL RIDGE IS PROGGED TO
BE IN PLACE OVER THE CAROLINAS/ MID-ATLANTIC DURING THE DAY THU.
EXPECT TO SEE A STEADY INCREASE IN MID/UPPER LEVEL CLOUD COVER FROM
THE WEST/SW ON THU IN ADVANCE OF THE LOW PRESSURE SYSTEM UPSTREAM OF
THE AREA...WITH MOSTLY CLOUDY OR OVERCAST SKIES BY SUNSET. ALL FCST
MODELS SHOW A TIGHTENING MSLP GRADIENT ON THU...WITH SOUTHERLY
FLOW/WARM ADVECTION STRENGTHENING THROUGH THE DAY. FCST SOUNDINGS
SHOW 30-35 KT SOUTHERLY FLOW IN THE MIXED LAYER BY 18-21Z THU.
PRIMARY FCST PROBLEM WILL BE HIGH TEMPS...COMPLICATED BY INCREASING
CLOUD COVER AND WARM ADVECTION. WILL CONTINUE TO SHOWS HIGHS RANGING
FROM NEAR 70F NW PIEDMONT TO MID 70S (~75F) IN SOUTHEAST PORTIONS OF
THE AREA.

THURSDAY NIGHT:
THE BEFOREMENTIONED UPPER LOW IS EXPECTED TO DEAMPLIFY AS IT MOVES
EASTWARD THU NIGHT...BECOMING CENTERED NEAR WV BY 12Z FRI. THE
ASSOCIATED SFC CYCLONE IS EXPECTED TO CENTERED IN VA BY 12Z FRI...
WITH A COLD FRONT EXTENDING SOUTHWARD THROUGH THE CENTRAL CAROLINAS
BY THAT TIME. ALTHOUGH THE OVERALL DYNAMICS ASSOC/W THIS SYSTEM WILL
BE WEAKENING GIVEN THAT THE UPPER WAVE WILL BE DEAMPLIFYING...ENOUGH
LOW LEVEL/UPPER LEVEL FORCING AND MOISTURE (PWAT VALUES ~1") SHOULD
BE PRESENT FOR SCATTERED TO WIDESPREAD SHOWER ACTIVITY ALONG/AHEAD
OF THE COLD FRONT...MOVING INTO CENTRAL NC FROM WEST TO EAST SHORTLY
AFTER SUNSET THU THROUGH SUNRISE FRI MORNING. GFS/NAM/ECMWF/GEM QPF
FOR THU NIGHT RANGES FROM A FEW HUNDREDTHS OF AN INCH TO 0.20"
ACROSS THE AREA. AT THIS TIME...HAVE DECIDED TO CAP POPS AT 50%
GIVEN BAD DIURNAL TIMING AND CONVECTIVE NATURE OF PRECIPITATION.
WILL KEEP THUNDER OUT OF THE FCST GIVEN BAD DIURNAL TIMING AND FCST
SOUNDINGS SHOWING LITTLE IF ANY INSTABILITY. LOW TEMPS THU NIGHT
SHOULD RANGE FROM THE LOWER TO MID 50S...OR 51-55F.

FRIDAY:
THE UPPER LEVEL WAVE WILL CONTINUE TO DEAMPLIFY AS IT MOVES EAST OFF
THE MID-ATLANTIC COAST BY 00Z SAT...ALTHOUGH A WEAK UPPER LEVEL
SHEAR AXIS ORIENTED SW-NE MAY LINGER OVER THE AREA THROUGH THE DAY.
SFC HIGH PRESSURE IS PROGGED TO STRENGTHEN OVER THE GREAT LAKES ON
FRI...MOVING INTO PORTIONS OF THE NORTHERN MID-ATLANTIC AND NEW
ENGLAND BY 00Z SAT. THE COLD FRONT MOVING INTO THE AREA FROM THE
WEST THU NIGHT IS PROGGED TO RE-ORIENT AND STALL OVER THE AREA FRI
MORNING...SINKING SOUTHWARD THROUGH THE AREA AS A BACKDOOR COLD
FRONT FRI AFTERNOON. ALTHOUGH THE BULK OF PRECIPITATION SHOULD END
BY OR SHORTLY AFTER SUNRISE FRI MORNING...CANNOT RULE OUT ISOLD
SHOWERS OR SPRINKLES INTO THE AFTERNOON HOURS ALONG AND JUST BEHIND
THE BACKDOOR FRONT. WILL KEEP CHANCE POPS (30%) ACROSS THE ENTIRE
AREA THROUGH EARLY AFTERNOON...WITH SLIGHT CHANCE UNTIL SUNSET...
ALTHOUGH IT IS ENTIRELY POSSIBLE THAT PRECIP CHANCES MAY END BY
EARLY AFTERNOON. HIGH TEMPS ON FRI VERY TRICKY...WITH CLOUD
COVER/PRECIP IN THE MORNING AND A FRONT SINKING SOUTHWARD THROUGH
THE AREA IN THE AFTERNOON. WILL TREND TOWARD MOS GUIDANCE...SHOWING
LOWER 60S IN THE NORTH AND LOWER 70S IN THE SOUTH. -VINCENT

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 330 PM TUESDAY...

FRIDAY NIGHT THROUGH SATURDAY NIGHT:
HIGH PRESSURE IS PROGGED TO STRENGTHEN TO ~1030 MB OVER NEW ENGLAND
FRI NIGHT...WITH A PRONOUNCED SFC RIDGE AXIS EXTENDING SOUTHWEST
INTO THE MID-ATLANTIC AND CAROLINAS. EXPECT LOW TEMPS SAT MORNING TO
RANGE FROM NEAR 40F NORTH TO MID/UPPER 40S SOUTH. THE SFC HIGH IS
EXPECTED TO SHIFT OFFSHORE NEW ENGLAND ON SAT AND SAT NIGHT. LOW
LEVEL FLOW WILL INITIALLY BE FROM THE NORTHEAST SAT MORNING...
BECOMING EASTERLY SAT AFTERNOON...AND THEN SOUTHEASTERLY SAT NIGHT
AS THE NEW ENGLAND SFC HIGH TRANSITIONS OFFSHORE AND A RETURN FLOW
SETS UP. ALOFT...UPPER LEVEL RIDGING IS PROGGED OVER THE AREA
SAT/SAT NIGHT...AHEAD OF ANOTHER UPPER LEVEL LOW PROGGED TO BE
CENTERED OVER THE LOWER MIDWEST BY 00Z SUN...MOVING EAST INTO THE
CENTRAL MS RIVER VALLEY BY 12Z SUN. EXPECT MOSTLY SUNNY SKIES ON SAT
WITH A STRONG SUBSIDENCE INVERSION IN PLACE ACROSS THE CAROLINAS.
DESPITE AN UPPER LEVEL RIDGE OVERHEAD SAT...HIGH TEMPS SHOULD BE
RELATIVELY CHILLY WITH NORTHEAST LOW LEVEL FLOW. THICKNESSES ARE
EXPECTED AT ~1300 METERS 12Z SAT...INCREASING TO ONLY 1315-1330M
FROM NE-SW BY 00Z SUNDAY. AS A RESULT...EXPECT HIGHS IN THE
MID/UPPER 50S SAT...NEAR OR A BIT COOLER THAN THE MEXMOS GUIDANCE.
LOW LEVEL MOISTURE WILL INCREASE MARKEDLY SAT NIGHT IN ASSOC/W
RETURN FLOW/WARM ADVECTION IN THE SFC-850MB LAYER...AND WOULD NOT BE
SURPRISED TO SEE LOW STRATUS ACROSS A LARGE PORTION OF THE AREA BY
12Z SUN...IN ADDITION TO INCREASING MID/UPPER LEVEL CLOUD COVER
AHEAD OF THE UPPER LOW UPSTREAM OF THE AREA. EXPECT LOW TEMPS SAT
MORNING TO RANGE FROM THE UPPER 30S TO LOWER 40S...ALTHOUGH THE
TIMING/COVERAGE OF CLOUD COVER SAT NIGHT COULD ALTER LOWS BY AT
LEAST SEVERAL DEGREES. ISOLATED SPRINKLES CANNOT BE RULED OUT BY
SUNRISE SUN MORNING IN ASSOC/W STRENGTHENING WARM ADVECTION...
ALTHOUGH ANY MEASURABLE PRECIP IS APT TO BE LOCATED FURTHER WEST IN
THE FOOTHILLS/MOUNTAINS WHERE LIFT WILL BE ENHANCED VIA UPSLOPE FLOW.

SUNDAY THROUGH TUESDAY:
SIGNIFICANT DIFFERENCES ARE PRESENT BETWEEN THE 12Z GFS/ECMWF MODEL
RUNS W/REGARD TO THE NEXT SYSTEM TO AFFECT THE AREA ON SUN/MON AND
POTENTIALLY TUE. WHILE CHANCES FOR SIGNIFICANT PRECIPITATION
(0.50"-1.00" OR MORE) CONTINUE TO LOOK VERY GOOD...THE TIMING OF
PRECIPITATION IS VERY DIFFICULT TO ASCERTAIN AT THIS TIME...IN
ADDITION TO HIGH/LOW TEMPS IN THE SUN-TUE TIMEFRAME. EXPECT ABOVE
NORMAL CLOUD COVER AND PRECIP CHANCES ON SUN/MON...WITH HIGHS
GENERALLY IN THE 60S AND LOWS IN THE 40S SUN-TUE. -VINCENT

&&

.AVIATION /18Z TUESDAY THROUGH FRIDAY/...
AS OF 200 PM TUESDAY...

A GENERALLY WEST TO WNW WIND IN THE 10-15 KT RANGE WITH GUSTS INTO
THE LOWER TO MIDDLE 20S KTS... AND AFTERNOON STRATOCUMULUS AT ALL
BUT KFAY... WILL ALL DIMINISH WITH THE ONSET OF NOCTURNAL COOLING
LATER THIS AFTERNOON AND EVENING. EXPECT A LIGHT WEST TO WNW WIND
THEREAFTER THROUGH THE REMAINDER OF THE 18Z TAF PERIOD.

THE NEXT CHANCE OF MVFR/IFR CONDITIONS AND SHOWER/RAIN WILL COME
LATE THURSDAY NIGHT THROUGH FRIDAY... AS THE NEXT STORM SYSTEM
APPROACHES THE REGION FROM THE WEST. MARGINAL LLWS CONDITIONS ALSO
POSSIBLE AS THE LOW LEVEL FLOW ABOVE THE CALM... NOCTURNAL INVERSION
ACCELERATES THURSDAY NIGHT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...MWS
Hazardous weather outlook, Mar 23, 2:39 AM EST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
339 AM EDT TUE MAR 23 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
339 AM EDT TUE MAR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wake

When
March 23, 6:00 PM EST
Where
Wake forecast zone
Property damage
$1.0 million
Reported by
Public
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Three homes were destroyed and 4 homes were damaged in the Highland Creek Home Community in north Raleigh when a fire spread from a grass, pine straw area directly behind one of the homes.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219738.